• Does this exist?

    Asked by lo_ol on Sunday, July 21, 2019

    Does this exist?

    I think I remember reading awhile back about a medication that you take with chemotherapy to lessen or prevent some of it's side effects perhaps chemo brain or nerve damage? Any ideas of what this could be?

    3 Answers from the Community

    • GregP_WN's Avatar
      GregP_WN

      I do not remember anything that would help with chemobrain, but there is a drug that helps with the never pain (neuropathy) that one is Neulasta. If you click on the experiences tab at the top of the page, then enter Neulasta in the search bar, you will get every conversation on the site where Neulasta was talked about.

      about 1 month ago
    • Phoenix76's Avatar
      Phoenix76

      When I had chemo, they gave me some Benadryl in the mix before the chemo actually started through the IV. And, as #GregP_WN mentions, Neulasta (which also has its own side-effects!). Also, your oncologist can adjust the mix of the different drugs in your chemo that can help lessen side effects, such as neuropathy. I was so fortunate - I had no nausea, and just currently some lingering neuropathy (toes tingle from time to time).

      about 1 month ago
    • po18guy's Avatar
      po18guy

      It depends heavily on the classification of drug that you are receiving. One example is Pralatrexate (cousin of Methotrexate) that is used against lymphomas. It is an anti-folate in that it depletes the body's store of folic acid (B vitamin) thus starving the cancer cells of the folic acid they need to replicate themselves.

      However, it also depletes the folic acid that normal cells need. So, a drug called Leucovorin is used to help reverse the process after the chemotherapy has expended itself. Timing is everything, though, as there is a window of opportunity in which to give it so as to reduce the side effects of treatment.

      As to chemo brain, well, science is slowly revealing that it is more related to PTSD, and is not a chemical problem, but a cognitive and/or psychological difficulty. It seems to be related, to some degree, to stress and anxiety over the whole cancer diagnosis and the negative effects that can have on the human psyche.

      Depending on the type of treatment you are receiving, it is always best to write it down and grill doctor about it at your next appointment.

      about 1 month ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more prostate cancer questions.  Also, don't forget to check out our Prostate Cancer page.